It is possible to experience withdrawal from OxyContin (oxycodone ER) if you stop taking the drug too abruptly. This is a normal, predictable, physical response to stopping narcotic medications; it is not necessarily a sign of addiction or abuse. Potential withdrawal symptoms include insomnia, abdominal cramps, and loss of appetite. In order to limit these symptoms, you should not stop taking OxyContin "cold turkey."
Withdrawal From OxyContin: An Overview
OxyContin® (oxycodone ER) is a prescription pain medication. As with other narcotics, people may experience withdrawal symptoms if they stop taking OxyContin too abruptly. This can happen even if you are taking it responsibly and for a legitimate medical reason.
Why Does Withdrawal Occur?
Over time, the body becomes accustomed to the effects of OxyContin. If the drug is stopped too quickly, withdrawal symptoms may occur. OxyContin withdrawal can occur with chronic, legitimate use of the drug, as well as with OxyContin addiction or abuse. Withdrawal is a normal, predictable, physical response to stopping medications like OxyContin; it is not necessarily a sign of abuse (although it certainly is more likely to occur in cases of OxyContin abuse).
OxyContin Withdrawal Symptoms
Symptoms of withdrawal from OxyContin or other similar medications may vary in intensity and may include:
- Abdominal cramps
- High blood pressure
- Fast breathing
- A rapid heart rate
- Loss of appetite
- Watery eyes
- Muscle pain
- Dilated (wide open) pupils
- Runny nose
- Joint pain
While extremely unpleasant (to put it mildly), these symptoms are usually not dangerous.